Alert archive / Kansas / Flash Flood Warnings in 2008

Flash Flood Warning 42, NWS Topeka, KS

September 12, 2008Lyon County, Kansas

NWS Topeka, KS issued this flash flood warning at Sep 12, 2008, 8:59 AM CDT for Lyon County, Kansas. It was in force for 4 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 12, 2008, 8:59 AM CDT (13:59 UTC)
Expired
Sep 12, 2008, 1:00 PM CDT
In force
4 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

County Lyon County, KS

The radar

The Topeka radar (KTWX), 75 km from the middle of the area, began a volume at 14:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 12, 9:28 AM CDTFLOODHartford, KS4.40 INCHES OF RAIN IN LAST 24 HOURS. COUNTY ROAD 110 UNDERWATER.
Sep 12, 9:40 AM CDTFLASH FLOODEmporia, KSWATER QUICKLY FLOWING OVER ROAD 155. SOUTH OF HIGHWAY 99.
Sep 12, 9:40 AM CDTHEAVY RAIN 3.84 Wnw Olpe, KSFELL IN 12 HOURS.
Sep 12, 11:15 AM CDTHEAVY RAIN 4.25Sse Olpe, KS24 HOUR RAINFALL
Sep 12, 11:30 AM CDTHEAVY RAIN 4.54 Sse Olpe, KSRAINFALL SINCE 5PM OF PREVIOUS EVENING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 2.0 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2008-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2008-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
595 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 121359
FFWTOP
KSC111-121800-
/O.NEW.KTOP.FF.W.0042.080912T1359Z-080912T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
859 AM CDT FRI SEP 12 2008

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL AND SOUTHERN LYON COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 100 PM CDT

* AT 850 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR 3 TO 4 
INCHES OF RAINFALL HAS FALLEN OVER CENTRAL AND SOUTHERLY LYON COUNTY 
OVERNIGHT.  DOPPLER RADAR INDICATED ANOTHER AREA OF HEAVY RAINFALL 
MOVING INTO SOUTHERN LYON COUNTY CAPABLE OF PRODUCING RAINFALL RATES 
OF ONE AND A HALF TO TWO INCHES PER HOUR.  THIS ADDITIONAL RAINFALL 
OVER ALREADY SATURATED ROUNDS WILL LIKELY BE CONVERTED TO RUNOFF AND 
QUICKLY PRODUCE FLOODING.

* LOCATIONS IMPACTED INCLUDE...
  AMERICUS...
  EMPORIA...
  HARTFORD...
  NEOSHO RAPIDS...
  OLPE...
  READING...

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 117 AND 143.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 143.

RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3817 9636 3861 9635 3861 9595 3839 9594
      3816 9596 3816 9635

$$

CAVANAUGH
1 follow-up statement
000 
WGUS73 KTOP 121516
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1016 AM CDT FRI SEP 12 2008

KSC111-121800-
/O.CON.KTOP.FF.W.0042.000000T0000Z-080912T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LYON-
1016 AM CDT FRI SEP 12 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 PM CDT FOR 
SOUTHERN AND CENTRAL LYON COUNTY...

AT 1011 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED WATER 
FLOWING OVER ROAD 155 SOUTH OF HIGHWAY 99 IN SOUTHERN LYON COUNTY.  
THE BAND OF HEAVIEST RAINFALL HAS MOVED NORTHEAST OUT OF THE 
COUNTY...HOWEVER WIDESPREAD MODERATE RAINFALL REMAINS OVER CENTRAL 
AND SOUTHERN LYON COUNTY AND WILL CONTINUE TO ADD TO WATER PROBLEMS 
WITHIN THE WARNING AREA.  ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 
INCHES ARE EXPECTED OVER LYON COUNTY THROUGH 1 PM.

LOCATIONS IMPACTED INCLUDE...
AMERICUS...EMPORIA...HARTFORD...NEOSHO RAPIDS...OLPE AND READING.

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 117 AND 143.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 143.

RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

LAT...LON 3817 9636 3861 9635 3861 9595 3839 9594
      3816 9596 3816 9635

$$

CAVANAUGH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 3:39 AM CDT, 5 hours 20 minutes earlier.

Area forecast discussion, Sep 12, 3:39 AM CDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
339 AM CDT FRI SEP 12 2008

.DISCUSSION...

RAINFALL DURATION AND RATE IS THE MAIN ISSUE FOR THIS FORECAST.

00Z UPPER AIR DATA AND OVERNIGHT WATER VAPOR IMAGERY SHOWING UPPER
LOWS NEAR SLC AND THE NORTHERN BAJA WITH 50-60M 500MB HEIGHT FALLS
IN BRITISH COLUMBIA. DEEP MOISTURE WAS ENTRENCHED OVER THE CENTRAL
AND SOUTHERN PLAINS...WITH 1.75 TO 2 INCH PRECIPITABLE WATER
VALUES FROM MAF TO TOP TO ILX AND POINTS SOUTHWARD. A MODIFIED
COLD FRONT WAS STRETCHING FROM NORTH TEXAS TO EASTERN IOWA AT 08Z
WITH WIDESPREAD SHOWERS ALONG AND AHEAD OF IT...THE MOST INTENSE
IN SOUTH CENTRAL KANSAS AHEAD OF A WEAK SHORTWAVE TROF IN THE
SOUTHWEST UPPER FLOW BETWEEN THE WESTERN UPPER LOWS AND
SOUTHEASTERN CONUS RIDGING.

STRONG LOW LEVEL THETA-E ADVECTION WILL ACCOMPANY THE INITIAL UPPER
WAVE FOR WIDESPREAD PRECIPITATION TODAY...WITH THE GREATER
COVERAGE LIKELY SHIFTING NORTH THIS AFTERNOON ALONG THE STALLING
BOUNDARY WHERE SOME RESPECTABLE ISENTROPIC LIFT WILL CONTINUE. THE
B.C. WAVE WILL PUSH THE ROCKIES UPPER WAVE EAST TONIGHT AND INDUCE
SURFACE CYCLOGENESIS IN IOWA...WITH MOISTURE CONVERGENCE ALONG THE
EASTWARD SURGING BOUNDARY BRINGING MORE PRECIPITATION TO THE
AREA. PRECIPITABLE WATER VALUES WILL SURGE INTO THE 2 TO 2.5 INCH
RANGE TODAY /NEAR THE HIGHEST LEVELS ON RECORD FOR TOP IN
SEPTEMBER/ AND SUPPORT VERY EFFICIENT RAINFALL PRODUCTION.
ALTHOUGH RATES MAY NOT BE NEAR THOSE OF THIS PAST EVENING IN THE
CNK VICINITY...HEAVY AMOUNTS ARE STILL EXPECTED TO ACCUMULATE BY
LATE TONIGHT. AS SEEN IN RECENT MODEL TRENDS...CONCERN IS NOW
GREATER FOR NORTHERN AREAS WHERE THE SYNOPTIC SCALE FORCING MAY BE
THE MOST PROLONGED...AND NOW WHERE ANTECEDENT CONDITIONS ARE
RATHER MOIST. HAVE SPREAD THE FLOOD WATCH ACROSS THE ENTIRE AREA
AS A RESULT. SHOULD SEE A GRADUAL END TO THE RAIN SATURDAY AS THE
FRONT AND WAVE EXIT TO THE EAST AND SOUTH...BUT WOULD NOT AT ALL
BE SURPRISED TO SEE MORE RIVERS RISE BEYOND SATURDAY MORNING. WILL
LET LATER SHIFTS DECIDED ON STRETCHING THE WATCH AS THE RAINFALL
AMOUNTS AND LOCATIONS ARE REALIZED.

A MORE SOUTHERN AND EASTERN TRACK FOR IKE IS ALSO SHOWING
ITSELF...THOUGH FAR SOUTHEASTERN AREAS SHOULD SEE SOME RAINFALL
FROM IT. HAVE TIGHTENED THE POP GRADIENT FOR SATURDAY NIGHT AND
SUNDAY. SHOULD FINALLY SEE SOME SUNSHINE SUNDAY AS LARGE SCALE
SUBSIDENCE TAKES HOLD BEHIND THE DEVELOPING LONGWAVE TROF.

65

&&

.AVIATION...
TAF SITES HAVE SEEN A SMALL WINDOW OF IMPROVEMENT OVER THE LAST
SEVERAL HOURS WITH LIGHT DRIZZLE AND VFR CONDITIONS. EXPECT THIS
TO BE SHORT-LIVED AS EXPANSIVE PRECIPITATION SHIELD FROM NORTHERN
OKLAHOMA INTO CENTRAL KANSAS SHIFTS INTO THE AREA. ANTICIPATE MVFR
CONDITIONS TO RETURN BETWEEN 06-08Z. IFR CONDITIONS WILL BE
POSSIBLE WITHIN THE HEAVIEST ACTIVITY. WILL NEED TO MONITOR MHK
FOR IFR CONDITIONS THE NEXT FEW HOURS AS ENHANCED PRECIP BAND
SHIFTS CLOSER. FORECAST CONTINUES AN EXTENDED DURATION OF RAINFALL
PERIODS DURING THE TAF FORECAST...SO EXPECT MAINLY MVFR CONDITIONS
THROUGH SATURDAY EVENING WITH IFR POSSIBLE IN HEAVIER ACTIVITY.
BLAIR

&&

.TOP WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH UNTIL 7 AM SATURDAY
FOR KSZ008-KSZ009-KSZ010-KSZ011-
KSZ012-KSZ020-KSZ021-KSZ022-KSZ023-KSZ024-KSZ026-KSZ034-KSZ035-
KSZ036-KSZ037-KSZ038-KSZ039-KSZ040-KSZ054-KSZ055-KSZ056-KSZ058-
KSZ059.

&&
Hazardous weather outlook, Sep 12, 5:34 AM CDT, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
534 AM CDT FRI SEP 12 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-131045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
534 AM CDT FRI SEP 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

FLOODING OF CREEKS...RIVERS...AND SOME ROADWAYS WILL OCCUR AS
PERSISTENT SHOWERS AND A FEW THUNDERSTORMS BRING HEAVY RAINFALL
TO THE AREA. A FLOOD WATCH IS IN EFFECT FOR THE ENTIRE AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW CREEKS AND RIVERS MAY CONTINUE TO FLOOD INTO THE
WEEKEND...ESPECIALLY IN PORTIONS OF EAST CENTRAL KANSAS WHERE THE
REMNANTS OF HURRICANE IKE COULD BRING ADDITIONAL MODERATE AMOUNTS
OF RAIN.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR THE ENTIRE AREA ON
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OR TONIGHT. SPOTTERS
ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE
NATIONAL WEATHER SERVICE IN TOPEKA.

In the hours before

Local storm report, Sep 12, 6:17 AM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
617 AM CDT FRI SEP 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 AM     FLOOD            1 E KINCAID             38.08N 95.13W
09/12/2008                   ANDERSON           KS   LAW ENFORCEMENT

            WATER OVER KANSAS HIGHWAY 31.

&&

53
Local storm report, Sep 12, 7:12 AM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
712 AM CDT FRI SEP 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 AM     HEAVY RAIN       5 SSW GLASCO            39.29N 97.86W
09/12/2008  M4.21 INCH       OTTAWA             KS   TRAINED SPOTTER

&&

JL
Local storm report, Sep 12, 7:47 AM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
747 AM CDT FRI SEP 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 AM     HEAVY RAIN       1 SSW GREELEY           38.35N 95.13W
09/12/2008  M3.30 INCH       ANDERSON           KS   TRAINED SPOTTER

            LAST 24 HOURS

&&

JL
Local storm report, Sep 12, 8:42 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
842 AM CDT FRI SEP 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 AM     HEAVY RAIN       1 WNW GARNETT           38.29N 95.25W
09/12/2008  M4.25 INCH       ANDERSON           KS   TRAINED SPOTTER

            MEASURED SINCE 3AM

&&

JL

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 8:00 PM CDTAreal Flood AdvisoryTOPCloud, Republic2 hr
Sep 11, 8:52 PM CDTFlash Flood WarningTOPCloud3 hr
Sep 11, 10:40 PM CDTAreal Flood AdvisoryTOPClay, Cloud, Ottawa110 min
Sep 12, 5:18 AM CDTAreal Flood WarningTOPAnderson, Coffey, Lyon4 hr
Sep 12, 9:03 AM CDTAreal Flood WarningTOPAnderson, Coffey6 hr
Sep 12, 9:15 AM CDTRiver Flood WarningTOPCloud29 hr
Sep 12, 9:56 AM CDTRiver Flood WarningTOPFranklin3 days
Sep 12, 9:56 AM CDTRiver Flood WarningTOPAnderson, Franklin57 hr
Sep 12, 10:45 AM CDTAreal Flood AdvisoryTOPDouglas, Jackson, Jefferson, Shawnee2 hr
Sep 12, 10:55 AM CDTAreal Flood WarningTOPOsage2 hr
Sep 12, 11:12 AM CDTAreal Flood AdvisoryTOPDickinson, Geary, Morris, Pottawatomie, Riley2 hr
Sep 12, 12:59 PM CDTAreal Flood WarningTOPLyon2 hr
Sep 12, 2:10 PM CDTRiver Flood WarningTOPLyon5 days
Sep 12, 2:10 PM CDTRiver Flood WarningTOPCoffey, Lyon6 days
Sep 12, 2:17 PM CDTRiver Flood WarningTOPClay24 hr
Sep 12, 2:42 PM CDTRiver Flood WarningTOPFranklin, Osage54 hr
Sep 12, 3:01 PM CDTAreal Flood AdvisoryTOPBrown119 min
Sep 12, 3:43 PM CDTAreal Flood WarningTOPLyon3 hr
Sep 12, 4:11 PM CDTAreal Flood WarningTOPCoffey, Douglas, Franklin, Osage12 hr
Sep 12, 4:27 PM CDTTornado WarningTOPDouglas48 min
Sep 12, 5:14 PM CDTTornado WarningTOPDouglas28 min
Sep 12, 5:34 PM CDTAreal Flood WarningTOPJefferson3 hr
Sep 12, 6:29 PM CDTAreal Flood WarningTOPLyon3 hr

Nearby

Flash Flood Warnings in Kansas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.